Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
Just back from A+E, HEEEELP.(24 Posts)
Background- I have a kidney infection, had antibiotics on Wednesday, came up in itchy nettle rash type rash on my upper back the next day, GP thought maybe reaction to the antibiotic (Macrodantin) so gave me a different one from a different family (Cefaclor). I had one dose that night, two yesterday, and then another this morning. About two or three hours later rash came back on my back, but worse, hotter and more itchy.I started to cough, which at that point I didn't connect with the rash. I called DH to say I needed to go to the out of hours GP, left message on his mobile as he'd taken the girls out, then called a friend to ask her to come over and my lips started tingling, face tingling, eyes etc, so called an ambulance as tongue felt strange. The operator told me to use my epipen but I was too scared (have one for wasp stings but have never used it) was in a complete panic. Ambulance men came and i took some piriton, and they took me to A+E. Anyway in A+E I was better, tingling had stopped, so they have sent me home with more piriton and a new antibiotic (trimethoprim). Am TERRIFIED of taking it. Still have pain in my kidney so I think I do need it. Any experience of antibiotic reactions? Are you ok with some but not others? I've had plenty and not reacted at all so this is a real shock. I can't see any other link in the ingredients between the two drugs, only titanium dioxide and talc, both of those are pretty intert. don't know if its something unconnected even. Really scared. The hospital is an hours drive away which doesn't help.
I have no real experience except that I was diagnosed as allergic to some AB's but actually I had septicaemia from a kidney infection, can you wait till someone is around to take them? You really want rid of the infection but I can imagine its scary if you think you're having a reaction use your epipen and call 999 and don't feels silly/embarrassed about it. Hope you feel better soon.
Oh Lord- I was worried about that, although I don't feel as ill as I did a day or so ago, so I would think that rules out septicaemia. Did you have a rash, was that what made them think it was an allergy?
Also looking at wiki Trimethopril may not be effective for kidney infection anayway and is a big allergy trigger...Aaarh
Spoken to another Doctor (out of hours GP), she also thinks I should take the Trimethoprim, as it is a completely different family to either of the ones I've had. She's made me wonder if it could have been bananas I reacted to,(had eaten banana just before) I am allergic to kiwi, is there any link?
Banana and kiwi allergies are related but normally only in those allergic to latex, as far as I know but might be worth investigating.
In our area they use Trimethoprim as first choice antibiotics for UTIs and kidney infections so it is a good one to try.
Hi, bananas ,kiwi and latex are all linked as I am allergic to them plus lots of antibiotics and local anaesthetics. I have had to inject myself with an epipen on several occasions and it does work fast and stop anaphylaxis.
So if you ever have a reaction like that again do take it,life saver.
Bit of advise,phone 999 and open front door so they can get in the house before you inject yourself.I cant stand after an epipen ,literally takes the legs from under you.
Perhaps someone could allergy test you after this illness.
I'm allergic to penicillin and erythromycin (generally the first choice drug if you're allergic to pen. Makes me v unpopular with medics.) I've been fine with assorted others though. It seems to be pretty random BUT I'm fine with tremethoprim which is no guarantee for you but thought I'd share my experience. Do you have anyone who could stay with you for
An hour or so after taking the antibiotic? If not, keep a phone handy and ring 999 if you're worried. The ambulance crew WILL NOT be cross if you're fine. Hope you feel better soon.
Ohhh, Helly, I have been reading your thread regarding your kidney infection. I am allergic to many antibiotics. I think the advise about having someone with you when you take a dose is excellent. Make sure they know where your epipen is located. I am sending you tonnes of good wishes. Hope you are able to get some rest and NO MORE ANTIBIOTIC HASSLE!
To be honest I can't remember why they thought I was allergic, I just know I've had the antibiotics since and been fine, I was really poorly, lying in bed doing nothing vomiting, high temp, unable to move from kidney pain, should have called an ambulance not waited for OH to take me to a&e poorly!! Look after yourself
Thanks for the nice messages. I am a real wuss with things like this. Honestly earlier I was sobbing in panic when the reaction started. I've just swallowed the trimethoprin- am very very scared. Each of the other reactions have been after a few doses though so I won't feel out of the woods until I complete a course. Then on Monday I have to get a referral to the allergy clinic and hopefully they can pinprick test me and give me more idea what it happening.
there are many types of antibiotics to take , and docs go down a route of giving ones with less history of causing allergic reactions with a patient who has a confirmed problem with one.
I would suggest that for peace of mind that you ask gp for some oral steriods to take as you have had a severe reaction that requires four hourly anti histamine for some time.
The hosptial should have given you some, normally prednisilone, which is disolved in water and drank. This steriod will ensure that your lungs/airways are kept clear, and help should the new antibiotics cause any problems.
also I 2nd the idea of taking your epi pen, get those feelings again and take it. i have seen it safe my sons life 3 times now. and it really works. thats what its for, to save your life.
I am allergic to penicillin, amoxicillin and erythromycin. My first reaction was an itchy, hot rash that developed into hives, and wheezing, and then my tongue started to swell. That was with penicillin.
I used my epipen (also allergic to wasp stings, wonder if there's a link?), and went to A&E. I was told not to use Amoxycillin in future as well as Penicillin because Amoxycillin is derived from Penicillin.
The next time I was ill, I was given erythromycin. My reaction to that was even stronger, I went into full blown anaphylaxis within minutes. Luckily I wasn't alone, as I was not capable of administering an epipen myself!
Medics really dislike it when I have an infection bad enough to require AB's, because I also have epilepsy, and can't use any Quino AB's, as they bring on my seizures.
There's only about two AB's left that they can prescribe me, and due to the possibility of me developing resistance, they are only given in life or death situations, really!
I had pneumonia 3 years ago, and they struggled to treat me, because the AB's I can take aren't very effective for pneumonia. I nearly died.
My advice is to ask for referral to an allergist.
I've never used my epipen- what is it like? I am terrified! Your penicillin reaction sounds quite like mine, so now I am very very frightened of a full-blown reaction. Had you been fine with them before then? I've had a week on trimethoprim, along with antihistamines. And there hasn't been a reaction so far.. But I still don't feel really well and my kidney is still twingey, I'm going to post about it actually as I'm quite worried, I've spent all week in a state of high terror at every blotchy mark, and the thought of yet another antibiotic is really horrible, the stress is doing me in! What are quino antibiotics btw?
Your heart goes racy, and it pounds! But the reaction to whatever you're allergic to starts calming down quite quickly afterwards. You SHOULD call an ambulance when you use it, to get checked over though.
I had taken penicillin and Amoxycillin as a child with no ill effects, but had had a few years where I hadn't needed to take them. I was 17 when I reacted badly the first time.
Quino AB's are just another 'family' of AB's that are related to each other, but can bring on seizures in those with epilepsy, so are contraindicated, so they shouldn't be used for somebody with epilepsy.
They don't have the sane effect if you don't have epilepsy though.
I hope your feeling better now. I am allergic to penecillin amoxocillin and any of the normal " cillin" ending antibiotic especially cefalexin. Cant even go near people who are taking them!! My heart stops and i stop breathing. So like the lady above i have to avoid ABs recently in hospital they tried moxifloxin not to bad , so hopefully they will find something that you wont react to .
My GP maintains that I can't be having a reaction to cefalexin. Despite the fact that I obviously do.
I refuse to take his prescriptions for itchy, hive inducing cefalexin.
Couthy how odd .gps are a law unto themselves. Cefalexin is such a no no to me that i was hospitalised when i had to give it to one of our dogs !!! Bloody drs !!!
Join the discussion
Please login first.